MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXC
Medical Device Problem Codes Break (1069); Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the returned 3maxc was kinked at approximately 5.0 cm and 45.0 cm from the hub.The device was fractured at approximately 50.0 cm from the hub.Yield marks were present near the catheter fracture site.The device was ovalized at approximately 129.0 cm, 132.0 cm, 136.0 cm and 156.0 cm from the hub.Conclusions: evaluation of the returned 3maxc confirmed a fracture and revealed yield marks near the site of the fracture.These yield marks indicate that the device was kinked prior to become fractured.If the device is forcefully advanced against resistance, it may become kinked.Subsequently retracting the kinked device against resistance may result in the device fracture.No other devices indicated in the complaint were returned for evaluation; therefore, the root cause of the resistance was unable to be determined.Further investigation revealed kinks and ovalizations on the catheter.These damages were likely incidental to the complaint and could have occurred during removing the device from the procedure.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra system 3max reperfusion catheter (3maxc).During the procedure, the physician placed a guide catheter and attempted to advance a non-penumbra reperfusion catheter together with a 3maxc; however, the physician had difficulty advancing past the ophthalmic with the reperfusion catheter.Therefore, the 3maxc was retracted and became fractured.The physician pulled the coil wind and successfully removed the remaining parts of the 3maxc.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9453010
Report Number3005168196-2019-02299
Device Sequence Number3077857
Product Code NRY
UDI-Device Identifier00814548019932
UDI-Public00814548019932
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/15/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/09/2022
Device Catalogue Number3MAXC
Device Lot NumberF91644
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/25/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2019
Initial Report FDA Received Date12/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005